Hail, Allen
- When
- April 9, 6:50 PM CST
- Where
- Allen County, Moran
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.917, -95.167
7 hail, 3 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Apr 9, 5:35 PM CST, 1 hour 15 minutes earlier.
AREA FORECAST DISCUSSION...MESOSCALE UPDATE NATIONAL WEATHER SERVICE WICHITA KS 635 PM CDT MON APR 9 2001 STEALTHY WAVE NOW EVIDENT ACROSS THE PANHANDLES OF TX/OK LIKELY ENHANCING ISENTROPIC LIFT/MESOSCALE FORCING ALONG WHAT APPEARS TO BE AN ELEVATED INSTABILITY AXIS THAT EXTENDS FROM HARPER COUNTY TO CHASE COUNTY. EXPECT THE GREATEST LIFT FROM THE MID LEVEL WAVE TO OCCUR FOR THE NEXT FEW HOURS. IN THE NEAR TERM WITH REGARD TO THE TORNADO BOX...AREA SOUNDINGS INDICATE 1500-2000 J/KG CAPE FROM THE FLINT HILLS EAST WITH A CAP OF 30-40J/KG STILL IN PLACE. IT SEEMS THAT THE INITIAL CONVECTION ACROSS NORTHERN OK SOME TWO HOURS AGO WAS SFC BASED...BUT THE LCL WAS AT 7000FT DUE TO THE DRY AIR. NOW IT APPEARS THAT SOME TCU ARE ATTEMPTING TO DEVELOP WITHIN BETTER SFC CONVERGENCE...HOWEVER THIS AXIS ALSO LIES WITHIN A MINIMUM OF MOISTURE. ALL IN ALL DOES NOT LOOK FAVORABLE FOR DEVELOPMENT...IN FACT HAVE JUST COORDINATED WITH SPC AND CURRENT TOR WATCH WILL BE DROPPED SHORTLY. OF A MORE PRESSING CONCERN IS FOR LATER DEVELOPMENT AS THE LLJ IMPINGES ON THE ELEVATED BOUNDARY. NOT ONLY WOULD SEVERE WX IN THE FORM OF LARGE HAIL BE A THREAT...BUT HEAVY RAINS DUE TO POSSIBLE TRAINING IS ALSO BECOMING A POSSIBILITY. THIS WILL NOW BECOME THE FOCUS ACROSS SOUTH CENTRAL KS AS THE NIGHT WEARS ON. CO .ICT...NONE.
KSZ067>072-082-083-091>096-098>100-100100-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
319 PM CDT MON APR 9 2001
A HAZARDOUS WEATHER OUTLOOK HAS BEEN ISSUED FOR THE FOLLOWING
COUNTIES IN:
CENTRAL KANSAS...
RUSSELL BARTON LINCOLN
ELLSWORTH RICE SALINE
MCPHERSON MARION CHASE
SOUTH CENTRAL KANSAS...
RENO KINGMAN HARPER
HARVEY SEDGWICK SUMNER
BUTLER COWLEY
SOUTHEAST KANSAS...
GREENWOOD ELK CHAUTAUQUA
WILSON WOODSON MONTGOMERY
ALLEN NEOSHO LABETTE
THE SYNOPSIS:
A WEAK STATIONARY FRONT WAS DRAPED FROM NEAR WINFIELD TO NEAR EUREKA
AS OF MID AFTERNOON. TO THE SOUTHEAST OF THIS FRONT...WARM AND HUMID
CONDITIONS REMAIN IN PLACE...HOWEVER LATEST INDICATIONS SUGGEST
THAT A WEAK CAP WILL INHIBIT THUNDERSTORM FORMATION THROUGH 6 PM.
HOWEVER...AFTER SUNSET...STRONG SOUTH WINDS AROUND 5000 FEET WILL
DEVELOP AND ALLOW DEEP MOISTURE TO SURGE BACK INTO SOUTH CENTRAL AND
SOUTHEASTERN KANSAS. THIS MOISTURE SURGE AND THE LOW LEVEL JET WILL
ACT IN CONCERT WITH THE WEAK SURFACE FRONT TO GENERATE
THUNDERSTORMS. AT THIS TIME...IT APPEARS THAT THUNDERSTORM
INITIATION MAY TAKE PLACE ACROSS THOSE AREAS ALONG AND SOUTHEAST OF
THE TURNPIKE AFTER 7 PM.
GIVEN THE AMOUNT OF INSTABILITY EXPECTED ACROSS THE AREA TONIGHT...
ANY STORMS THAT DEVELOP WILL HAVE THE POTENTIAL TO PRODUCE LARGE
HAIL AND DAMAGING WINDS.
SPOTTER ACTjIVATION MAY BE NEEDED ACROSS THOSE AREAS ALONG
AND SOUTHEAST OF THE TURNPIKE AFTER 7 PM.KSZ092-092230- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 458 PM CDT MON APR 9 2001 THE NATIONAL WEATHER SERVICE IN WICHITA IS ACTIVATING OUR SKYWARN SPOTTER NETWORK. A SQKYWARN OPERATOR IS MONITORING AREA NETWORKS. THE PRIMARY SKYWARN FREQUENCY IS 146.94 MHZ. SECONDARY FREQUENCIES ARE ALSO BEING MONITORED AT 146.82 AND 145.13 MHZ. NNNN
KSZ032-033-047>053-067>072-082-083-091>096-098>100-101242- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 542 PM CST MON APR 9 2001 THE NATIONAL WEATHER SERVICE IN WICHITA HAS DEACThIVATED OUR SKYWARN SPOTTER NETWORK. NNNN
KSZ032-033-047>053-067>072-082-083-091>096-098>100-101242- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 642 PM CDT MON APR 9 2001 THE NATIONAL WEATHER SERVICE IN WICHITA HAS DEACTIVATED OUR SKYWARN SPOTTER NETWORK. NNNN
KSZ070>072-093>096-098>100-100015- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 647 PM CDT MON APR 9 2001 ...TORNADO WATCH NUMBER 108 IS NO LONGER IN EFFECT... THE TORNADO WATCH ISSUED EARLIER FOR SOUTHEAST KANSAS...AND A SMALL PORTION OF SOUTH CENTRAL KANSAS...IS NO LONGER IN EFFECT. THE COUNTIES CLEARED FROM THE WATCH INCLUDE... ALLEN, BOURBON, CHAUTAUQUA, CHEROKEE, COWLEY, CRAWFORD, ELK, GREENWOOD, LABETTE, MONTGOMERY, NEOSHO, WILSON AND WOODSON. STRONG TO SEVERE THUNDERSTORMS STILL COULD DEVELOP LATE THIS EVENING OR OVERNIGHT. IN ADDITION...LOCALLY HEAVY RAIN MAY BE POSSIBLE FROM THESE STORMS. HOWERTON
The Pleasant Hill radar (KEAX), 127 km away, was scanning. The volume nearest the first event began at 00:50 UTC.
7 hail, 3 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2001Every state in 2001This day in weather historyWarnings in Kansas, April 2001
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5235626, 5235551, 5235552, 5235553, 5235554, 5235555, 5235622, 5235623, 5235624, 5235625.